I am experiencing what I think may be a finasteride side effect that is really alarming and embarrassing.effect My pubic hair has been thinning for over a year. I am a 48 year old male and have been using finasteride (1/4 proscar) for a about 7 years with decent maintenance results, and also I have been using minoxidil 5% for the same time period.
I told my GP of my concern at my annual physical this past spring and he had no answer, but included testosterone in my blood work and it came back as in the normal range at 575. I have noticed some reduced body over the past 7 years on the finasteride and attributed it to the reduced DHT. I thought reduced DHT increased testerone which is responsible for axillary hair growth? Could the reduced DHT actually be thinning my pubic hair as well? I don’t want to quit finasteride, but should I do so?
Thanks for your advice
DHT does historically cause the appearance of pubic, underarm, beard, ear and nose hair. The pseudo-hermaphrodites that were studied in the original research who were devoid of DHT from very high doses of finasteride in their diet since birth and therefore largely absent of DHT, had very little facial or body hair. I would expect, therefore, that some people may see reversal of some of the things that DHT causes with DHT blocking drugs, but prior to your email, I have not seen or heard of any patient who complained about it. There is logical reasons to see this side effect, although clearly not common in my experience. If you stop the drug, then the benefits may be lost as the pubic hair returns (if it does do that at all).
If finasteride actually reversed nose, ear, beard, and ear hair, I am sure that most men who have too much hair in these places would rush to take finasteride, but alas, the stampede did not happen. That says a great deal about this type of a hair ‘removal’ phenomenon.